The Open UniversitySkip to content

On a differential equation approach to the weighted orthogonal Procrustes problem

Trendafilov, Nickolay T. and Chu, Moody T. (1998). On a differential equation approach to the weighted orthogonal Procrustes problem. Statistics and Computing, 8(2) pp. 125–133.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


The weighted orthogonal Procrustes problem, an important class of data matching problems in multivariate data analysis, is reconsidered in this paper. It is shown that a steepest descent flow on the manifold of orthogonal matrices can naturally be formulated. This formulation has two important implications: that the weighted orthogonal Procrustes problem can be solved as an initial value problem by any available numerical integrator and that the first order and the second order optimality conditions can also be derived. The proposed approach is illustrated by numerical examples.

Item Type: Journal Article
Copyright Holders: 1998 Chapman & Hall
ISSN: 0960-3174
Project Funding Details:
Funded Project NameProject IDFunding Body
Not SetNot SetNational Science Foundation [DMS-9422280]
Keywords: constrained regression; Procrustes rotation; projected gradient; optimality condition
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 28348
Depositing User: Sarah Frain
Date Deposited: 15 Mar 2011 14:57
Last Modified: 15 Mar 2011 14:57
Share this page:


Scopus Citations

▼ Automated document suggestions from open access sources

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340